Alert archive / North Dakota / Tornado Warnings in 2025
Tornado Warning 52, NWS Grand Forks, ND
NWS Grand Forks, ND issued this tornado warning at Aug 21, 2025, 5:43 PM CDT for Richland County, North Dakota. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 21, 2025, 5:43 PM CDT (22:43 UTC)
- Expired
- Aug 21, 2025, 6:15 PM CDT
- In force
- 32 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 1.25 in
County Richland County, ND
The radar
The Aberdeen radar (KABR), 146 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 21, 5:50 PM CDT | TORNADO | 2 Ssw Lamars, ND | Tornado visible on Dakota Magic Casino skycam. Location estimated via radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.7 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1155 J/kg
- Mixed-layer CIN
- -351 J/kg
- Mixed-layer LCL
- 1022 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 194 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
639
WFUS53 KFGF 212243
TORFGF
NDC077-212315-
/O.NEW.KFGF.TO.W.0052.250821T2243Z-250821T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Grand Forks ND
543 PM CDT Thu Aug 21 2025
The National Weather Service in Grand Forks has issued a
* Tornado Warning for...
Southeastern Richland County in southeastern North Dakota...
* Until 615 PM CDT.
* At 542 PM CDT, a confirmed tornado was located over Lamars, or near
Rosholt, moving east at 10 mph.
HAZARD...Damaging tornado and half dollar size hail.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Lamars and Blackmer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4599 9679 4599 9657 4595 9656 4593 9656
4594 9681
TIME...MOT...LOC 2242Z 280DEG 7KT 4594 9671
TORNADO...OBSERVED
MAX HAIL SIZE...1.25 IN
$$
Rafferty2 follow-up statements
100
WWUS53 KFGF 212300
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
600 PM CDT Thu Aug 21 2025
NDC077-212315-
/O.CON.KFGF.TO.W.0052.000000T0000Z-250821T2315Z/
Richland ND-
600 PM CDT Thu Aug 21 2025
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR
SOUTHEASTERN RICHLAND COUNTY...
At 600 PM CDT, a confirmed tornado was located over Whiterock Colony,
or near Rosholt, moving east at 10 mph.
HAZARD...Damaging tornado.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Lamars and Blackmer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4598 9673 4599 9657 4595 9656 4593 9656
4594 9676
TIME...MOT...LOC 2300Z 280DEG 7KT 4593 9666
TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN
$$
Rafferty311
WWUS53 KFGF 212306
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
606 PM CDT Thu Aug 21 2025
NDC077-212316-
/O.EXP.KFGF.TO.W.0052.000000T0000Z-250821T2315Z/
Richland ND-
606 PM CDT Thu Aug 21 2025
...THE TORNADO WARNING FOR SOUTHEASTERN RICHLAND COUNTY WILL EXPIRE
AT 615 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
&&
LAT...LON 4598 9673 4599 9657 4595 9656 4593 9656
4594 9676
TIME...MOT...LOC 2306Z 280DEG 7KT 4593 9665
$$
RaffertyWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Aug 21, 2:35 PM CDT, 3 hours 8 minutes earlier. Its key messages:
- There is a 2 of 5 risk for severe thunderstorms this afternoon and evening across portions of the area. Hazards could include damaging wind gusts to 75 mph, large hail up to the size of golf balls, and perhaps an isolated tornado.
Area forecast discussion, Aug 21, 2:35 PM CDT, 3 hours 8 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 235 PM CDT Thu Aug 21 2025 .KEY MESSAGES... - There is a 2 of 5 risk for severe thunderstorms this afternoon and evening across portions of the area. Hazards could include damaging wind gusts to 75 mph, large hail up to the size of golf balls, and perhaps an isolated tornado. && .DISCUSSION... Issued at 235 PM CDT Thu Aug 21 2025 ...Synopsis... Ridging continues to retreat southwest this afternoon, with H5 troughing extending southward from an upper low, situated over Saskatchewan and Manitoba. Scattered showers and thunderstorms are expected to continue through the afternoon and early evening, with severe thunderstorms possible. A cold front traverses the area tonight into Friday morning, with much cooler and drier weather expected as we head into Friday afternoon and into the weekend. Look for highs in the 70s on Friday, with breezy west winds, then in the 60s for Saturday and Sunday with breezy northwest to north winds. Lows could fall into the low 40s Sunday night, with cooler spots possibly seeing upper 30s. Slightly warmer temperatures return on Tuesday as highs climb into the lower to middle 70s. ...Severe Thunderstorms this Afternoon and Evening... There is a conditional chance for scattered severe thunderstorms this afternoon and evening. Dew points have climbed into the upper 60s to near 70 degrees following a prefrontal trough. West of this feature, instability is expected to climb upwards of 3500 J/Kg, along with deep layer shear ranging from 30-40 knots. Low level flow remains weak; however, near storm influences could allow low level shear to be locally supportive of hybrid supercells and clusters. Forcing is somewhat weak due to the lack of H5/H7 shortwave support and most of the initiation is likely to occur just ahead of the cold front, where the steepest theta-e gradients exist. Soundings continue to support upscale growth, with line segments potentially leading to damaging wind gusts as the afternoon progresses. DCAPE values are in the range of 1100 to 1300 J/Kg, along with PW values ranging from 1.3 to 1.7 inches. This should allow for moderate precip loading into any updraft that is able to initiate. Wind gusts of 75 mph are possible with today's strongest storms, along with hail up to the size of golf balls. Tornado risk continues to be present but overall generally low. Storm scale influences will play the biggest role for tornado risk as hybrid clusters could show more supercell characteristics in the presence of increased low level shear from nearby outflow boundaries. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 1239 PM CDT Thu Aug 21 2025 MVFR conditions prevail where showers and thunderstorms are occurring this afternoon, with VFR conditions elsewhere. A cold front continues to work to the southeast this afternoon, bringing additional thunderstorm activity to most of the TAF sites. A few storms could become severe, with wind gusts and large hail being the primary risk. An isolated tornado cannot be ruled out. Winds shift to the west and northwest this evening following the frontal passage. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && DISCUSSION...Lynch AVIATION...Lynch
Hazardous weather outlook, Aug 21, 5:28 PM CDT, 15 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 528 PM CDT Thu Aug 21 2025 MNZ004-007-NDZ007-008-016-026>030-038-049-052-054-222230- Kittson-West Marshall-Cavalier-Pembina-Eastern Walsh-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Ransom-Sargent- Western Walsh- 528 PM CDT Thu Aug 21 2025 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...Tonight There is a level 1 out of 5 risk for severe thunderstorms this afternoon and evening for northeast North Dakota and northwest Minnesota and late afternoon and evening southeast North Dakota and west central Minnesota. The main hazards will be potential for wind gusts to 75 mph and hail to golf ball size. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today. NDZ006-014-015-024-222230- Towner-Benson-Ramsey-Eddy- 528 PM CDT Thu Aug 21 2025 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today. MNZ001>003-005-006-008-009-013>017-022>024-027>032-040-NDZ039-053- 222230- West Polk-Norman-Clay-Roseau-Lake Of The Woods-East Marshall- North Beltrami-Pennington-Red Lake-East Polk-North Clearwater- South Beltrami-Mahnomen-South Clearwater-Hubbard-West Becker- East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant- Cass-Richland- 528 PM CDT Thu Aug 21 2025 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight There is a level 2 out of 5 risk for severe thunderstorms this afternoon and evening for southeast North Dakota and northwest Minnesota and late afternoon and evening southeast North Dakota and west central Minnesota. The main hazards will be potential for wind gusts to 75 mph and hail to golf ball size. There is a low a low probability for isolated tornadoes. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today.
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 5:26 PM CDT | Severe Thunderstorm Warning | FGF | Richland | 34 min |
Nearby
Tornado Warnings in North Dakota, 2025Every tornado warning in 2025Tornadoes in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.